Connect to share and comment

Codeine risk linked to three children's deaths

Three kids have died after receiving codeine, a common painkiller.

New painkillers 271211Enlarge
A new painkiller has drug abuse experts concerned it could be the next OxyContin. (Mario Tama/AFP/Getty Images)

At least three kids have died after doctors gave them a normal dose of codeine after surgery, the US Food and Drug Administration announced today. Codeine is a common painkiller that normally turns into morphine in the body, Reuters reported. But as many as 7 percent of kids may be "ultra-metabolizers" of the drug, causing a fatal overdose even at normal amounts. 

In a press release, the US FDA says it is studying adverse affects reports to see if yet more codeine-related deaths have occurred over the years. 

More from GlobalPost: When the BRICs crumble

"When prescribing codeine-containing drugs, health care providers should use the lowest effective dose for the shortest time on an as-needed basis," the release says. Certain ethnic groups may be more likely to be fast metabolizers of codeine. Genetic tests can identify the ultra-rapid metabolizers, but most pediatricians don't bother ordering them, the Boston Globe reported

 

 

 

 

 

http://www.globalpost.com/dispatch/news/health/120815/codeine-risk-linked-three-childrens-deaths